Naturopathic medicine offers solutions for drug side effects – or not

Whenever I struggle with a topic for this blog, another article in the local newspaper by our neighbourhood Naturopath selling her supplements shows up, and inspiration strikes.

Question: I have had sore and weak leg muscles ever since I started cholesterol medication and want to know if there is anything natural that can help?

Answer: Buy Co Enzyme Q.

First of all, muscle pain is very common for those who take statins (Crestor, Lipitor, and other drugs that decrease blood cholesterol). This pain is not experienced by everyone, but for those who do, there is a direct dose repose—the higher the dose, the worse the pain. In some people, this results in an inability to take the medication at all. If this is the case alternatives must be explored with your physician. By this point, your physician will already have recommended lifestyle adjustments to improve your cardio-vascular health.

While there is no definitive clinical evidence of any strategies that can be used to prevent or reduce muscle injury, there is some evidence that coenzyme Q10 may cause a significant reduction in statin-induced pain. Since the response has been variable, the use of coenzyme Q 10 cannot be recommended with any degree of confidence.

This last comment will be found in most scientific reviews of Co Enzyme Q and statin induced muscle pain. Co Enzyme Q can interact with several medications especially those for hyper- or hypo-tension, so do not take this supplement if you are on any blood pressure medication without consulting with your physician.

Question: I took antibiotics, and my digestive system has been off ever since with lots of bloating, gas and loose stool. I am wondering what I can take to help me get back to normal?

Answer: Buy probiotics

From Science Based Medicine:

There are good clinical trials to suggest areas where these agents are of benefit, but other aspects of their use are blown out of proportion for the real or imagined benefit probiotics may provide.

Disturbances in natural gut flora are not necessarily best treated by introducing a mixture of  unnatural bacteria. However, antibiotic-associated diarrhea is one possible area where probiotics may be useful.

Here is where probiotics have the best data to support their yse. I think the data is clear that they are effective in preventing antibiotic associated diarrhea. So much so that at several of my hospitals we give live yogurt to normal patients who get antibiotics.

However, caution must still be exercised.

Probiotics are foreign bacteria that are not a normal part of your gi tract, they do not enhance or immune system and, in normal people to note promote the nebulous bowel health. If you are a normal human, with a normal diet, save your money. Probiotics have nothing to offer but an increased cost.

Whether they will help this person for their intestinal distress is up in the air. Most certainly, the probiotics should be discontinued when normal bowel function returns. If it is still abnormal after a few weeks, a visit to her physician would be in order.

Question: My throat has felt irritated and my tongue has white patches. This started not long after I began a puffer for bronchitis and I do rinse but could this be thrush?

Answer 1: Buy bacillus laterosporus

What does WebMd have to say about thrush?

Avoid mouthwashes or sprays. These products can destroy the normal balance of microorganisms in your mouth.

Answer 2: Buy Omega 3 supplement and Licorice root for the bronchitis.

Let me say this quite simply. If you have bronchitis, as your physician for a referral to a respirologist and carefully follow the instructions from them. For additional assistance contact your local chapter of The Lung Association with will have information and programs for all forms of COPD (Chronic obstructive pulmonary disease). Don’t waste your money on anything they don’t recommend. It may interfere with your treatments and impact on your quality of life and your longevity. If licorice really does have some steroidal effect, it most definitely should not be taken along with any other corticosteroid.

Looking for online health information can be a daunting task. There is so much

Naturopaths don’t usually accept this.

contradicting information out there, it is easy to be confused. One thing to always be wary of, is if the person giving the advise stands to make a profit from  those who follow that advice, move on. Despite what alt-med proponents often proclaim, it is considered unethical for physicians to sell medication or to receive remuneration from pharmaceutical companies.

Once again, we see the Naturopath’s solution to almost everything is to buy a product they sell. Health care professional or salesperson? You can’t be both.

This entry was posted in CAM and tagged , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s